Hail, Wilkin
- When
- August 10, 12:50 PM CST
- Where
- Wilkin County, 1.18 mi NE of Kent
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -96.660
A few dime to nickel sized hail fell along with very heavy rain.
Late in the morning of August 10th, an east to west oriented warm front was located across central South Dakota into the southern half of Minnesota. Thunderstorms formed quickly north of the warm front, mainly along the North and South Dakota border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the morning of August 10th, an east to west oriented warm front was located across central South Dakota into the southern half of Minnesota. Thunderstorms formed quickly north of the warm front, mainly along the North and South Dakota border. These storms initially produced large hail. However, as the storms pushed east of the North and South Dakota border region and into portions of west central Minnesota, they began to display more a bowing shape. At that point, the storms produced more damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 9:19 AM CST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1019 AM CDT WED AUG 10 2016 .UPDATE... Issued at 1019 AM CDT Wed Aug 10 2016 Only minor changes planned to the forecast at this point. Did lower pcpn chances through the rest of the morning into the early afternoon, as there are only some spotty showers out there right now. Do plan on updating the ESF (Hydrologic Outlook) product that was issued yesterday. Areas along and south of Interstate 94 received the heaviest amounts of rain overnight, and would be most susceptible to additional problems from any further rain. && .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Wed Aug 10 2016 Main concerns will be severe threat/heavy rain potential. Surface low currently over the far SE corner of Mt. adjoining E-W warm front extends eastward across N SD. Strongest radar returns north of boundary across far southern tier counties and will monitor rain amounts this morning. Otherwise during the day warm front is expected to lift northward to roughly the I94/highway 200 corridor by mid day and surface low should be located over central ND. Potent zone of warm advection vcnty boundary may keep convection ongoing to a degree today. Questions remain on severe potential. Airmass will be very unstable along and south of boundary and models hinting that current MCS may push east enough so that some solar possible. If so severe potential certainly there. Heavy rain threat more in question. This will depend on degree of afternoon/evening development and where boundary ends up. Model guidance not pin-pointing any particular area for big problems so may have to monitor for local problems as convection gets going. At this point not enough confidence to raise any flood headlines. With precipitable h20 values of 2.00 inches pooling along front the threat is viable and will need to monitor. Another day of sharp thermal contrast with boundary draped across the fa. Convection will gradually propagate eastward as low level jet veers westerly and forcing shifts eastward. Severe/heavy rain potential will continue but shift mainly into Mn mid evening on. .LONG TERM...(Thursday through Tuesday) Issued at 300 AM CDT Wed Aug 10 2016 Lingering rain should end across the east Thursday am. Afternoon development across the east will depend on far east cold front gets. For now will keep some low pops going as some guidance keeps front over the eastern counties. Temperatures will hinge on cloud cover but column does not cool off significantly so a chance for average values. Cold advection pushes in later Thursday night through Friday for cooler temperatures. Could see some showers continuing over the far ne closer to exiting upper low. Long wave upper ridge over central/northern Canada will move east while long wave trough over eastern Hudson Bay also shifts east over the north Atlantic. By the end of the period zonal flow was across southern Canada. Short wave trough forecast across Ontario at the beginning of the period. Another short wave trough is expected about Tue with the ECMWF faster and with a higher amplitude solution than the GFS. Will blend models. High temperatures were increased a degree for Sat, one or two degrees for Sun, and little change for Mon and Tue compared to yesterdays forecast package. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 642 AM CDT Wed Aug 10 2016 Main challenge was to determine best potential for T at taf sites through the period. Still some spotty T this morning but best overall chances will be aft 18z at all northern sites. Duration and coverage uncertain at this point so updates today likely. Some guidance bringing in sub-VFR cigs to the DVL TAF this evening otherwise VFR except with stronger storms. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hoppes/Voelker AVIATION...Voelker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT WED AUG 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 656 AM CDT WED AUG 10 2016 ...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN TODAY INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE AGAIN THIS AFTERNOON INTO TONIGHT AS AN AREA OF LOW PRESSURE CROSSES THE REGION. SPOTTY THUNDERSTORMS WILL LIKELY CONTINUE DURING THE DAY HOWEVER THE BEST POTENTIAL FOR STRONGER STORMS WILL BE AFTER 3 PM AND CONTINUING INTO THE NIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL ALL BE THREATS. IN ADDITION THERE IS THE POTENTIAL FOR HEAVY...POSSIBLY FLOODING RAINS. AT THIS TIME THERE REMAINS TOO MUCH UNCERTAINTY TO PIN POINT AREAS WHICH HAVE THE BEST POTENTIAL FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG FERGUS FALLS 46.28N 96.07W
08/10/2016 OTTER TAIL MN LAW ENFORCEMENT
STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.
&&
VGODONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM TSTM WND GST 2 WSW BRAMPTON 45.98N 97.81W
08/10/2016 M73.00 MPH SARGENT ND MESONET
MEASURED AT NDAWN STATION
0255 AM TSTM WND GST 1 SE GWINNER 46.21N 97.64W
08/10/2016 M64.00 MPH SARGENT ND AWOS
PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.
0310 AM TSTM WND DMG LIDGERWOOD 46.07N 97.15W
08/10/2016 RICHLAND ND TRAINED SPOTTER
SEVERAL LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND
TOWN.
0340 AM TSTM WND DMG GREAT BEND 46.15N 96.80W
08/10/2016 RICHLAND ND BROADCAST MEDIA
LARGE TREES BROKEN DOWN OR UPROOTED. FENCING BLOWN DOWN
AND METAL STANDS TUMBLED AT THE BALLPARK.
0345 AM TSTM WND GST 7 W WAHPETON 46.27N 96.76W
08/10/2016 M78.90 MPH RICHLAND ND MESONET
PEAK WIND MEASURED AT THE HIGHWAY 13 RWIS STATION.
0350 AM TSTM WND DMG WAHPETON 46.27N 96.61W
08/10/2016 RICHLAND ND LAW ENFORCEMENT
SEVERAL LARGE BRANCHES DOWN AROUND TOWN.
0355 AM TSTM WND GST 2 S WAHPETON 46.24N 96.61W
08/10/2016 M55.00 MPH RICHLAND ND AWOS
PEAK WIND MEASURED AT THE WAHPETON AIRPORT /KBWP/.
0404 AM TSTM WND GST 2 W TENNEY 46.04N 96.50W
08/10/2016 M58.00 MPH WILKIN MN MESONET
PEAK WIND MEASURED AT THE TENNEY RWIS... NEAR HIGHWAY 75.
0415 AM TSTM WND DMG 2 N WENDELL 46.06N 96.10W
08/10/2016 GRANT MN TRAINED SPOTTER
NUMEROUS LARGE 4 TO 8 INCH TREE BRANCHES AMD LIMBS BROKEN
DOWN IN SHELTER BELTS AND FARMSTEADS ACROSS NORTHERN
LAWRENCE AND STONY BROOK TOWNSHIPS.
0435 AM TSTM WND DMG FERGUS FALLS 46.28N 96.07W
08/10/2016 OTTER TAIL MN LAW ENFORCEMENT
STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 2 NNE STIRUM 46.24N 97.79W
08/10/2016 E1.50 INCH SARGENT ND PUBLIC
HAIL FROM PENNY TO PING PONG BALL SIZED COVERING THE
GROUND.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 6 ENE GWINNER 46.26N 97.54W
08/10/2016 E1.25 INCH SARGENT ND PUBLIC
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 4 W ABERCROMBIE 46.45N 96.81W
08/10/2016 E1.00 INCH RICHLAND ND TRAINED SPOTTER
HAIL JUST STARTED ALONG WITH VERY HEAVY RAIN.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
127 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG DORAN 46.19N 96.49W
08/10/2016 WILKIN MN TRAINED SPOTTER
TREE BROKEN DOWN
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 131 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A few dime to nickel sized hail fell along with very heavy rain.
Marble to quarter sized hail fell across southern Mitchell Township along with very heavy rain and strong winds.
Three to five inch diameter tree branches were blown down and assorted debris was blown around a farm yard.
A few four to six inch diameter tree branches were blown down. A few trees that were previously damaged blew over as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643031, 643032, 643036, 643037.